LEANDER, Texas (KXAN) — Stefanie Turner had been planning it for weeks.
She was going to be up early that September weekend and rally the entire family to support her son, Tucker.
He was just days away from running a triathlon. But that day never came.
“Tucker just wanted some help with sleeping. He wanted to be able to sleep. He was living on his own — working full time. He never planned on dying that night,” Turner said.
Tucker died last September. He was 19 years old.
His mom said he had taken a Percocet to help him sleep. She explained that his cause of death was fentanyl.
“I want parents to know that all of our children are at risk right now,” Turner said. She’s sharing her vulnerability and Tucker’s story because she said there needs to be more awareness.
“What happened to Tucker has forever changed our family. And it has caused so much pain. And it’s, it can happen to any family,” Turner said. “I think that there’s a stereotype of what an addict looks like. And really, it could be your teenager — your teenager who goes to bed at night, who takes a pill and you think they just went to sleep early. And then they do it the next night. And before long you could be like me.”
Poison center answering more fentanyl calls
The Central Texas Poison Center is getting more calls about fentanyl every month.
The poison center’s director said the numbers have almost doubled since last year. He shared with KXAN investigators that from January to April, 54 calls had been made to the poison center, compared to 29 last year during the same time period.
The calls range from children finding a used fentanyl patch used to manage pain by cancer patients to teens abusing it along with other drugs and needing to be treated.
It’s why Turner is now going to schools and talking to students about the dangers of fentanyl and the importance of carrying Narcan, the brand name for Naloxone, an emergency treatment used to reverse an opioid overdose.
She said it saved Tucker’s life just months before his death.
“Unfortunately, I found Tucker after he had taken a pill last March, and we called 911. And paramedics were here very, very soon. And Tucker was moments away from dying that time. And he had to be given to each nostril Narcan,” Turner said.
Debate over Narcan dosing
According to the CDC, more than one dose of Naloxone may be required when stronger opioids like fentanyl are involved.
“In an overdose, the breathing will slow to the point where we’re not getting enough oxygen. What Naloxone will do is come in and just just kick the opioids out of the picture so that the breathing can then resume,” said Daniel Sledge, senior medical specialist with the Round Rock Fire Department’s Crisis Response Unit.
The unit responds to any calls dealing with an overdose and then follows up with the patients. They also distribute Narcan and provide education on how to use it.
“My advice would be to to use one dose and wait that, that three-to-five minutes and if an improvement in the breathing is not seen, then you can give that other dose. But if you give two doses back-to-back, that second dose is not going to make the first one kick in any faster,” Sledge said.
Sledge added it’s important to immediately start rescue breaths after Narcan. He also explained that if you give it to someone not having an overdose, it will not hurt them.
“It’s like a fire extinguisher: If you think about it, you hope that it will just collect dust under the sink, but if you end up needing it, you need it immediately,” Sledge said. “And the Narcan is just like an AED in CPR. The sooner you get that stuff on board, the better the outcome will be.”
‘It can happen to any family’
Turner is pushing for all schools to have the medication.
“What happened to Tucker has forever changed our family and it has caused so much pain. And it’s, it can happen to any family,” Turner said. “He was my only boy. He is my bud. And we shared a lot in life. And just talking to him wasn’t enough. Having a good family that’s supportive wasn’t enough. I don’t wish this on anyone. And if Tucker’s story helps to save lives, then that’s what I wanted to do.”
She’s partnered with a therapist to launch a new nonprofit called Texas United Against Fentanyl. Her goal is to spread the message especially among teen groups.
“Depression and anxiety face our children very, very much. And it’s, it’s essential that kids understand and realize they aren’t alone. And a pill does not make it better,” said Turner.
She’s pushing for fentanyl education to be part of the current drug curriculum at every school statewide.
“I feel like through sharing my story, people can understand that they, too, can be a Tucker, that they, too, struggle with depression, anxiety, living today,” Turner said. “And it’s really important that we take care of our mental health and that we don’t turn to to using drugs.”